Learn something new every day More Info... by email
The cause of post gallbladder surgery diarrhea appears to be an increase in bile in the intestines, although medical researchers believe this may not be the only explanation. Many patients experience some loose stool immediately after surgery that clears up as the body adjusts. In some cases, the diarrhea is persistent and may endure for months or years. Treatment options are available to manage it, and in patients who are concerned about diarrhea, it is important to discuss the situation with a doctor.
Removal of the gallbladder means that more bile dumps directly into the intestines. This can cause diarrhea because the bile acts as an irritant and stimulates the walls of the intestines to produce more fluid and mucus, which can make the stool loose and watery. In addition, the bowel wall may contract more frequently and rigorously because of the irritation. This can create an urgency to defecate and in some cases increases the risk of incontinence, because the patient may not be able to reach a toilet in time.
One option to control post gallbladder surgery diarrhea is to take antidiarrheal medications, or to take drugs that will limit the ability to absorb the bile. These drugs allow the bile to pass through the gut and limit irritation to the bowel wall. The patient may need to experiment with several drugs to find the most appropriate medication. It can help to work with a doctor with experience in this area.
Dietary controls can also be helpful for post gallbladder surgery diarrhea. Certain foods may irritate the gut, and could make the problem worse. These can include greasy and spicy foods as well as foods with a high dairy content. Increasing fiber consumption and focusing on fresh fruits and vegetables can help reduce episodes of diarrhea. The patient may be able to slowly add foods back in over time, but should proceed with caution to avoid shocking the gut and creating another round of stool issues.
Patients should be aware that intense post gallbladder surgery diarrhea can expose them to the risk of dehydration. It is important to drink fluids and to keep track of the warning signs of dehydration. If the patient does start to experience these things because of the intensity of the diarrhea, a doctor should be consulted. The doctor can help the patient rehydrate and address the diarrhea to reduce the risk of future episodes of dehydration and discomfort.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!